advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Chicago, Illinois, USA:

I am 33 and was diagnosed with type 1 diabetes when I was 20. On a few occasions I have had seizures related to severe hypoglycemia. What toll could these severe episodes take on my body? I assume that death is an immediate risk, but is there any cumulative effect that isn't obvious? Could these episodes affect my heart or brain over time?

Answer:

The fact that you had a seizure means you have demonstrated the ability to have a severe reaction which could result in death. I cannot overemphasize the point that you need to aggressively pursue a course of treatment which allows you to avoid hypoglycemia. Presumably, you have some defect in your ability to identify low blood sugars, (hypoglycemia unawareness) and you are having a loss of mentation as your first symptom. It has also been shown that your ability to perceive low blood sugars is compromised by a preceding hypoglycemic episode. The cumulative risk to your heart and brain is not as well studied but seems to be well tolerated, as long as the hypoglycemic episode doesn't last too long. It sounds like you need to discuss major components of your diabetes therapy with your physician.

JTL

DTQ-20000921184356
Original posting 9 Nov 2000
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.